Because Aleve PM contains naproxen, a nonsteroidal anti-inflammatory drug, one of the most serious potential side effects of long-term use is stomach bleeding, according to Drugs.com. The risk is higher if the person is 60 or older, has a history of bleeding or ulcers, or drinks three or more alcoholic beverages per day. People who take other NSAIDs, such as aspirin or ibuprofen, blood-thinning medicines, or steroids are also at greater risk.Continue Reading
NSAIDs are associated with a greater risk of heart attack, stroke, and heart-related death, reports Harvard Health Publications. Although naproxen poses a lower risk than other NSAIDs, the danger increases with long-term use. NSAIDs also affect the kidneys, reducing blood flow and potentially compromising kidney function over time.
Aleve PM also contains diphenhydramine hydrochloride, states Drugs.com. Also sold as Benadryl, diphenhydramine is in the class of anticholinergic medicines, which increase the risk of dementia when patients take them for a long time, Harvard Health Publications warns. In a large study conducted at the University of Washington School of Pharmacy, people who took this type of medicine for three years had a 54 percent greater risk of developing dementia than those who took them for three months or less. This is likely to be because the medicines block the action of acetylcholine, a chemical that acts on learning and memory in the brain.Learn more about Side Effects